Texas, 2023Hail and Damaging Wind in Texas, March 1 to 2, 2023
March 1 to 2, 2023 · NWS EWX · 34 events in 11 counties and zones
An upper level shortwave trough moved across Texas and generated thunderstorms including two supercells. These two storms produced severe hail for nearly eight hours across the southern and central parts of the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 34
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level shortwave trough moved across Texas and generated thunderstorms including two supercells. These two storms produced severe hail for nearly eight hours across the southern and central parts of the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 1, 6:03 PM CST, 4 hours 38 minutes earlier.
Area forecast discussion, Mar 1, 6:03 PM CST, 4 hours 38 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
603 PM CST Wed Mar 1 2023
...New UPDATE, AVIATION...
.UPDATE...
Issued at 603 PM CST Wed Mar 1 2023
We did a quick update this evening to add a mention of patchy fog to
the forecast for the eastern half of the CWA from approximately
06-12Z tonight/tomorrow morning. Dense fog appears unlikely but
there could be widespread visibilities in the 2-5SM range as moisture
pools and winds become relatively light.
-Gale
&&
.SHORT TERM...
(Tonight through Thursday night)
Issued at 147 PM CST Wed Mar 1 2023
...Severe Thunderstorms Possible from the Hill Country into the
Coastal Plains Late Thursday...
...Strong West-Northwesterly Winds and Critical Fire Weather
Conditions Expected Late Thursday into early Friday Behind Cold
Front...
.Short Term (Through Thursday night)...
Expect for very warm conditions to continue this afternoon with
temperatures ranging from the mid 80s into the mid 90s. Late this
afternoon into this evening has a very low chance for possibly a
thunderstorm across the far northern Hill Country but greatest
chances occur north of our CWA around the Waco area. For overnight
tonight into Thursday morning, a preceding shortwave that will be
ahead of the much advertised potent upper level low approaching from
the Desert Southwest helps to spark a round of isolated to scattered
convection. An isolated strong to severe storm may be possible with
this activity with large hail as the main hazard as storms remain
elevated with 1000 to 2000 MLCAPE and mid-level lapse rates of
around 7 to 7.5 C/km. As a result, SPC on the afternoon update of
the Day 1 convective outlook did insert a marginal risk (level 1 of
5) for severe storms.
The morning activity quickly vacates the area before temperatures
then surge into the mid 80s to upper 90s during Thursday afternoon
as the dryline initially advances east before then being eventually
overtaken by the cold front. Our greatest concern for severe weather
develops late Thursday afternoon and will continue through Thursday
evening as the front overtakes the dryline. Activity first develops
across the Hill Country before advancing eastward into the I-35
corridor and lastly into/across the coastal plains. The area
thermodynamic profiles and hodographs does support the potential for
all severe modes, including isolated tornadoes. However, with the
expectation for a more linear complex across our area, damaging
winds along with large hail are expected to remain as the primary
severe weather hazards across our region. The greater risk for
tornadoes, including the potential for strong tornadoes, remains
northeast of our CWA. The Day 2 convective outlook from SPC places
an enhanced risk (level 3 of 5) for severe storms into the northern
Hill Country while a slight risk (level 2 of 5) extends across the
remainder of the Hill Country into the I-35 corridor and across the
coastal plains. The marginal risk (level 1 of 5) extends out from
the slight risk to the west. Activity will advance east of the
coastal plains by around midnight.
Major impacts continue even behind the front and the severe weather
across portions of South-Central Texas. Strong west-northwesterly
winds along with critical fire weather will be expected for western
and central portions of the CWA, including along the I-35 corridor.
Winds along the Rio Grande will have gusts into the 50 to 60 mph
range during late Thursday afternoon through Thursday night while
areas across the Hill Country into the I-35 corridor sees gusts up
to around the 50 mph range. In addition, with humidity tanking into
the 10 to 25 percent range following the front and persisting into
early overnight Friday, critical fire weather conditions are also
expected across central and western portions of the CWA. Given the
conditions, several hazards are in effect including a High Wind
Warning, Red Flag Warning and Wind Advisory.
&&
.LONG TERM...
(Friday through Wednesday)
Issued at 147 PM CST Wed Mar 1 2023
The upper low will move away from the region Friday leaving zonal
flow over Texas. The pressure gradient will loosen during the morning
Friday and winds will decrease. Cooler air will move in and high
temperatures will be around 15 degrees lower than Thursday. Clear
skies and light winds will allow for good radiational cooling Friday
night and lows Saturday morning will be a few degrees cooler than
Friday. A weak upper ridge will start to build over Texas over the
weekend. The weather will be dry and temperatures will slowly warm.
This trend will continue into next week with highs reaching the
middle 80s by Tuesday. Tuesday night into Wednesday a weak cold front
will move into Central Texas bringing a slight chance for rain to the
northern half of our CWA.
&&
.AVIATION...
(00Z TAFS)
Issued at 603 PM CST Wed Mar 1 2023
VFR conditions are present to begin the period; however, there are a
handful of aviation weather related items to address for the
remainder of the period. First, MVFR to IFR cigs are expected to
redevelop late this evening/early tonight across the I-35 terminals,
lifting/dissipating again throughout the late morning hours tomorrow.
Visibility reductions will be possible under this cloud cover due to
BR, but widespread IFR visibility reductions appear unlikely. Also
late tonight/early tomorrow morning, high resolution guidance is
indicating potential for some strong to severe thunderstorms to
develop across the TX Hill Country and push NE. We likely will not be
able to pinpoint the exact location and track of storms until they
begin to develop, but there is enough potential for impacts to SAT
and AUS for a PROB30 mention in the TAFs. The main concern with these
storms would be the potential for hail. VFR conditions should
prevail through much of the afternoon and evening tomorrow, but
attention then turns to a cold front that will move from west to
east across the region. Ahead of this front, a line of strong to
severe thunderstorms is expected to develop, likely impacting AUS
with a chance for impacts at the San Antonio terminals. The main
concern with these storms would be strong wind gusts, but hail and an
isolated tornado cannot be ruled out. As the front moves through,
winds will quickly turn out of the WNW and become strong.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 67 87 48 73 / 30 40 60 0
Austin Bergstrom Intl Airport 66 86 47 72 / 30 40 60 0
New Braunfels Muni Airport 66 87 48 76 / 30 30 50 0
Burnet Muni Airport 65 85 44 69 / 30 50 60 0
Del Rio Intl Airport 66 95 51 79 / 20 10 0 0
Georgetown Muni Airport 66 84 45 70 / 30 50 60 0
Hondo Muni Airport 65 93 48 77 / 20 20 20 0
San Marcos Muni Airport 66 86 48 74 / 30 30 50 0
La Grange - Fayette Regional 69 83 48 70 / 20 30 80 0
San Antonio Intl Airport 67 88 50 76 / 30 30 40 0
Stinson Muni Airport 67 91 51 77 / 20 20 30 0
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 3 PM Thursday to midnight CST Thursday night for
Atascosa-Bandera-Bexar-Blanco-Burnet-Comal-Dimmit-Edwards-Frio-
Gillespie-Hays-Kendall-Kerr-Llano-Medina-Real-Travis-Uvalde-
Williamson-Zavala.
High Wind Warning from 3 PM Thursday to midnight CST Thursday night
for Kinney-Maverick-Val Verde.
&&
Short-Term...Brady
Long-Term...05
Aviation...Gale
Hazardous weather outlook, Mar 1, 8:01 PM CST, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
801 PM CST Wed Mar 1 2023
TXZ171>173-183>194-202>209-217>225-228-030215-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
801 PM CST Wed Mar 1 2023
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...Tonight.
There is a low chance of strong to severe thunderstorms overnight
that could produce large hail over the Hill Country and I-35
corridor.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
A strong upper level system and accompanying cold front are
expected to move over the area late Thursday afternoon. Scattered
showers and thunderstorms are possible across most of south
central Texas. Some of these could become strong to severe with
straight line winds, isolated tornadoes, and large hail possible.
In the wake of the cold front, strong, gusty northwesterly winds
and much drier air will move into the area. A High Wind Warning
and Wind Advisory are in effect for Thursday afternoon and
evening. Critical fire weather conditions are likely over the
Edwards Plateau and Rio Grande Plains Thursday and Thursday
evening. A Red Flag Warning is in effect.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Hail, Frio
- When
- March 1, 10:41 PM CST
- Where
- Frio County, 3.31 mi NNW of Dilley Arpt
- Measured
- 4 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 28.710, -99.210
A thunderstorm produced softball size hail off of Hwy 117 west of Dilley. Hail broke through the roofs of mobile homes and truck windshields.
Hail, Frio
- When
- March 1, 10:42 PM CST
- Where
- Frio County, Dilley
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 28.670, -99.170
A thunderstorm produced two inch diameter hail in Dilley.
Hail, Atascosa
- When
- March 1, 11:15 PM CST
- Where
- Atascosa County, 1.82 mi E of Davis
- Measured
- 3 in hail
- Reported by
- Public
- Coordinates
- 28.820, -98.700
A thunderstorm produced three inch diameter hail south of Charlotte. Size estimated from picture on social media.
Hail, Atascosa
- When
- March 2, 12:00 AM CST
- Where
- Atascosa County, Campbellton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 28.750, -98.300
A thunderstorm produced quarter size hail in Campbellton.
Hail, Karnes
- When
- March 2, 12:15 AM CST
- Where
- Karnes County, 2.76 mi SW of Coy City
- Measured
- 1.75 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 28.800, -98.080
A thunderstorm produced golf ball size hail southwest of Coy City.
Hail, De Witt
- When
- March 2, 1:05 AM CST
- Where
- De Witt County, 5.57 mi WSW of Cuero Muni Arpt
- Measured
- 1.25 in hail
- Reported by
- Broadcast Media
- Coordinates
- 29.040, -97.350
A thunderstorm produced half dollar size hail southwest of Cuero.
Hail, De Witt
- When
- March 2, 1:30 AM CST
- Where
- De Witt County, 1.94 mi WSW of Verhelle
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 29.020, -97.210
A thunderstorm produced quarter size hail southeast of Cuero.
Hail, Bexar
- When
- March 2, 2:09 AM CST
- Where
- Bexar County, 3.9 mi NNW of Leon Vly
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 29.520, -98.660
A thunderstorm produced quarter size hail on Guilbeau Rd. in northwestern San Antonio.
Hail, Bexar
- When
- March 2, 2:29 AM CST
- Where
- Bexar County, 2.75 mi NW of Fratt
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 29.550, -98.600
Hail, Bandera
- When
- March 2, 2:46 AM CST
- Where
- Bandera County, 2.16 mi NNE of Medina Lake
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 29.630, -98.970
A thunderstorm produced quarter size hail at the north end of Medina Lake.
Hail, Bexar
- When
- March 2, 3:05 AM CST
- Where
- Bexar County, 3.51 mi N of Leon Spgs
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 29.720, -98.640
A thunderstorm produced hail up to quarter size in Fair Oaks Ranch.
Hail, Bexar
- When
- March 2, 3:12 AM CST
- Where
- Bexar County, Leon Spgs
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 29.670, -98.630
A thunderstorm produced quarter size hail in Leon Springs.
Hail, Bexar
- When
- March 2, 3:17 AM CST to 3:20 AM CST
- Where
- Bexar County, 7.69 mi N of Sat Twin Oaks Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 29.680, -98.450
A thunderstorm produced quarter size hail for two to three minutes east of Timberwood Park.
Hail, Comal
- When
- March 2, 3:20 AM CST
- Where
- Comal County, 5.49 mi SW of Valley View
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 29.710, -98.330
A thunderstorm produced quarter size hail off of FM 3009 north of Natural Bridge Caverns.
Hail, Bexar
- When
- March 2, 3:22 AM CST
- Where
- Bexar County, 8.66 mi ENE of Leon Spgs
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 29.700, -98.490
A thunderstorm produced quarter size hail in Timberwood Park.
Hail, Bexar
- When
- March 2, 3:23 AM CST
- Where
- Bexar County, 9.06 mi N of Sat Twin Oaks Arpt
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 29.700, -98.450
Hail, Comal
- When
- March 2, 3:24 AM CST
- Where
- Comal County, 2.75 mi NE of Bulverde
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 29.760, -98.440
A thunderstorm produced quarter size hail in Bulverde.
Hail, Comal
- When
- March 2, 3:27 AM CST
- Where
- Comal County, 4.57 mi SW of Smithson Vly
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 29.750, -98.370
A thunderstorm produced golf ball size hail southwest of Smithson Valley.
Hail, Comal
- When
- March 2, 3:29 AM CST
- Where
- Comal County, 4.57 mi SW of Smithson Vly
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 29.750, -98.370
A thunderstorm produced golf ball size hail southwest of Smithson Valley.
Hail, Comal
- When
- March 2, 3:35 AM CST
- Where
- Comal County, 1.2 mi E of Valley View
- Measured
- 1.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 29.770, -98.250
A thunderstorm produced hail up to the size of golf balls in the Vintage Oaks neighborhood northwest of New Braunfels.
Hail, Comal
- When
- March 2, 3:39 AM CST
- Where
- Comal County, 2.77 mi ESE of Valley View
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 29.750, -98.230
A thunderstorm produced ping pong ball size hail along Hwy 46 northwest of New Braunfels.
Hail, Comal
- When
- March 2, 3:46 AM CST
- Where
- Comal County, 4.25 mi E of Sattler
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 29.820, -98.100
Hail, Comal
- When
- March 2, 3:49 AM CST
- Where
- Comal County, 3.08 mi WNW of Hunter
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 29.810, -98.080
A thunderstorm produced quarter size hail west of Hunter.
Hail, Comal
- When
- March 2, 3:50 AM CST
- Where
- Comal County, 2.5 mi WSW of Hunter
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 29.790, -98.070
A thunderstorm produced quarter size hail west of Hunter.
Hail, Hays
- When
- March 2, 3:56 AM CST
- Where
- Hays County, 3.6 mi W of San Marcos Lowman Ar
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 29.850, -98.010
A retired NWS employee reported a thunderstorm produced ping pong ball to golf ball size hail west of San Marcos.
Hail, Hays
- When
- March 2, 4:00 AM CST
- Where
- Hays County, 1.38 mi WSW of San Marcos
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 29.890, -97.920
A thunderstorm produced hail up to the size of quarters in San Marcos. The ground was covered with mostly pea to nickel size hail.
Hail, Hays
- When
- March 2, 4:04 AM CST
- Where
- Hays County, 0.91 mi SW of San Marcos
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 29.890, -97.910
A thunderstorm produced quarter size hail in northeastern San Marcos.
Hail, Gillespie
- When
- March 2, 4:56 AM CST
- Where
- Gillespie County, 3.45 mi S of Tivydale
- Measured
- 1 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 30.180, -99.150
A thunderstorm produced quarter size hail south of Tivydale.
Hail, Gillespie
- When
- March 2, 5:27 AM CST
- Where
- Gillespie County, 1.51 mi SSW of Fredericksburg
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.260, -98.880
A thunderstorm produced quarter size hail in Fredericksburg.
Hail, Gillespie
- When
- March 2, 5:32 AM CST
- Where
- Gillespie County, 2.39 mi NNE of Fredericksburg
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 30.310, -98.850
A thunderstorm produced ping pong ball size hail north of Fredericksburg.
Hail, Williamson
- When
- March 2, 5:37 AM CST
- Where
- Williamson County, 2.16 mi SSE of Leander
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 30.550, -97.840
Hail, Gillespie
- When
- March 2, 6:00 AM CST
- Where
- Gillespie County, 6.12 mi ESE of Willow City
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.380, -98.600
A thunderstorm produced quarter size hail east of Willow City.
Hail, Blanco
- When
- March 2, 6:08 AM CST
- Where
- Blanco County, 2.16 mi NNW of Johnson City
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.310, -98.410
A thunderstorm produced quarter size hail north of Johnson City.
Thunderstorm Wind, Hays
- When
- March 2, 7:15 AM CST
- Where
- Hays County, 1.38 mi N of Dripping Spgs
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 30.220, -98.080
A thunderstorm produced wind gusts measured at 58 mph by a RAWS site north of Dripping Springs.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Arkansas, March 1 to 3, 20231 death · 5 injured · $6.1 million · EF2 · 47 events
- Flash Flood and Winter Storm in California, March 1 to 2, 20231 death · 1 injured · $933,000 · 22 events
- High Wind and Strong Wind in Mississippi, March 1 to 3, 20231 death · 1 injured · $107,000 · 53 kt wind · 13 events
- Damaging Winds and High Wind in Tennessee, March 1 to 3, 20231 death · 1 injured · 85 kt wind · 21 events
- Heavy Snow and Winter Weather in Idaho, March 1, 202312 injured · $230,000 · 4 events
- Hail and Damaging Wind in Mississippi, March 1, 2023$254,000 · 3 in hail · 3 events
- Hail in Texas, March 1, 2023$37,000 · 2 in hail · 22 events
- Flood and Hail in Kentucky, March 1, 2023$70,000 · 1 in hail · 4 events
- Tornado and Flash Flooding in Alabama, March 1 to 2, 2023$500 · EF1 · 15 events
- Tornado and Hail in Oklahoma, March 1 to 2, 2023$10,000 · EF1 · 8 events
- Drought in Oklahoma, March 1 to 31, 202328 events
- Drought in Texas, March 1 to 31, 202327 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1086918, 1086919, 1086920, 1086921, 1086922, 1086923, 1086924, 1086925, 1086936, 1086926, 1086937, 1086938, 1086939, 1086940, 1086941, 1086942, 1086943, 1086944, 1086945, 1086946, 1086947, 1086948, 1086949, 1086950, 1086953, 1086954, 1086955, 1086956, 1086957, 1086958, 1086959, 1086960, 1086961, 1086962.